Send Your CALL or Congress to fasticongressuum@gmail.com

Environment to Economy of Ancient Campania workshop: moderating and modeling the data - 12/03/2016, Cambridge (England)

07.03.2016

 

 

FECHA/DATE/DATA: 12/03/2016

 

LUGAR/LOCATION/LUOGO: McDonald Institute for Archaeological Research Seminar Room, University of Cambridge (Cambridge, England)

 

ORGANIZADOR/ORGANIZER/ORGANIZZATORE: Robin Veal

 

INFO: web - rjv33@cam.ac.uk

 

INSCRIPCIÓN/REGISTRATION/REGISTRAZIONE: con almuerzo / for lunch / per pranzo: £10

 

PROGRAMA/PROGRAM/PROGRAMMA:

 

9.15pm Dr Robyn Veal: Introduction
The next step in Roman economics: the materiality of organic things
This opening presentation will outline the current issues of emphasis in the Roman economy, which lie (mostly) in examining historical sources, and inorganic objects (artefacts). I will argue for the complexity and interconnectedness of organic and so-called inorganic material culture (most of which started as organic material, or at least as primary resources from a landscape).  I will set out our goals for the workshop and these will include auditing the data we have, finding better ways to synthesize our data, testing new landscape reconstructions, bringing sub-molecular studies into the picture (surprisingly little done in Campania), and also how to bring greater awareness of its importance to the classical community.

9.30 am Dr Elda Russo-Ermolli (University of Naples, Federico II): Pollen in Campania, how it connects to other data: scope and scale issues. (40 minutes)

10.10 am Dr Charlene Murphy (UCL): Macrobotanical studies in Campania: limits and opportunities, diet and trade. (40 minutes)

10.50am Morning coffee/tea

11.30am Dr Harriet Hunt (McDonald Institute): Latest archaeogenetic techniques, and their applicability to Campanian (macrobotanical) data: opportunities for extended economic and landscape understanding. (40 minutes)

12.10 pm Dr R Veal, Cambridge, with Dana Challinor, Oxford:  Auditing timber, fuel and non-wood fuels of the Campanian economy: how much data we have, and what new things it can tell us about the economy: arboriculture, micro-climate and ancient technology.  (40 minutes)

12.50 LUNCH Buffet lunch for speakers and discussants, and outside attendees providing an RSVP.

2pm PLENARY SPEAKER Professor Michael MacKinnon (University of Winnipeg): Zooarchaeology and our Understanding of Animals in Ancient Pompeii and the Region of Campania (40 minutes)

2.40pm Dr Emma Lightfoot (McDonald Institute for Archaeological Research): The potential for isotopic studies on animal bones in Campania: data we need to collect, and questions we might answer. (40 minutes)

3.20 pm  Afternoon tea

3.50 pm Dr Duncan Keenan-Jones (University of Glasgow): The economy of aqueduct water in Campania. How much was there, who got it, how much it probably cost, and what role it probably played in municipal economies. (40 minutes)

4.30 pm Closing discussions

Dinner for participants: at 7pm.
__________________________________________________________________________________________

Sunday morning discussions: (closed session, by invitation, please enquire to rjv33@cam.ac.uk)

9.00 Coffee/tea on arrival

9.30 am Framing the discussion and formulating the results

Dr Robyn Veal
Key historical events ca. 500 BC to AD 500

Dr Ferdinando de Simone (University of Naples Federico II/Brigham Young University): (paper read by R Veal).  Key elements in a new reconstruction of the Campanian economic landscape over time: viewing vines, olives and their trade using a modeling and GIS approach.

10.00 am Workshop discussions
The goal of the discussions is to come to some understanding of how we might write more synthetic papers, even at this stage.  Ideas welcome, no boundaries!

Quantifying data: problems in different data types (summarize data we have), chronology, scope and scale summaries.

Consumption model: demography of Campania over time, how much each person consumed - is there space in the Campanian landscape for all things?

Basic production/landscape structure over time  – Production models (what grew where, and when?) (Presses for wine and olive oil, amphorae evidence), a framework.  How much grain grown? Where? Intra or inter-regional possibilities.

What about the northern part of Campania?

11.00 Coffee

11.30  Discussions continue

Climate issues: assuming climate is fairly constant – (or if we start early ca. 500-400  BC – it gets warmer – and population increases).  How quickly can agricultural production change in reaction to climate and market forces?

‘Ratios’ of different types – olives:wine; pigs:other meats; grain types, what ratios might work?  Modeling in general

Secondary processing: where and how? Transport?  Wool, Skins – pig, sheep, cattle? Chaine operatoire?  Clothing, footwear, fuel, food, (processed and unprocessed).

What we are missing: (fish products); secondary industries (how to include these)

Closing remarks: where to next?

Formation of a research network

Publishing applicaton for a themed journal, initial response encouraging, final response pending mid March. Possible schedule.

Next network workshop?

1pm-2.30pm  Lunch

Close

Please reload

categorías / tags / categorie

Please reload

Fasti Congressuum is licensed under a Creative Commons Reconocimiento-NoComercial-CompartirIgual 4.0 Internacional License
© 2014 by Fasti Congressuum. Proudly created by M. Cristina de la Escosura